Teenager's heart pain during panic attacks

My teenage girl had panic attacks (according to psychiatrist) the last 3 weeks:
went to see cardio & GP who did ECG & found nothing wrong with her heart.

Q1:
She's given tranquilizers like Sertralin & Propanolol which reduces the frequencies
of the attacks but her heart pains is more acute though less frequent.  We've
tried applying Penetrex pain killer cream on the spot of the chest but it did not
help reduce the pain.  Anyone know of any such pain killer cream (analgesic is
probably too strong & 'smarting') to reduce this pain?  The dr doesn't prescribe
any pain killer cream

Q2:
What are the natural remedies for such panic attacks?   Teen feedback that the
slow/gradual breathing (& hold breath for 7 secs) did not help.  The propanolol
did help cut down on the heart palpitations' frequency & severity considerably
though it did not reduce the heart pain's intensity
sunhuxAsked:
Who is Participating?

[Product update] Infrastructure Analysis Tool is now available with Business Accounts.Learn More

x
I wear a lot of hats...

"The solutions and answers provided on Experts Exchange have been extremely helpful to me over the last few years. I wear a lot of hats - Developer, Database Administrator, Help Desk, etc., so I know a lot of things but not a lot about one thing. Experts Exchange gives me answers from people who do know a lot about one thing, in a easy to use platform." -Todd S.

☠ MASQ ☠Commented:
Slightly concerned you're trusting us with advice on your teens health :)

The good news is her cardiologist has ruled out a physical heart disorder so although this central chest pain feels like it's heart it's not, but part of the panic attack means that her heart rate is increased so the two seem directly related.  What's normally happening is breathing rate is also increased and this "hyperventilation" changes some of the blood chemistry and blood vessels start to contract in chest muscles other than the heart.  As the blood flow decreases but the demand on the muscle increases there's an acid build up locally which becomes very painful.  The pain of panic attacks tend to be central and sharp like a knife - heart pain feels more like being crushed by a heavy weight.

Topical analgesic creams really don't work well for this because they stay very superficial and also take about the same time to take effect as a average panic attack takes to subside.  Pain-killers in panic attacks have varying degrees of success anyway as there is a big psychological component often make the pain seem worse.

With the physicians happy the best management is via psychology/psychiatry (we don't have a full history so guessing it can be counter-productive here - you already have a professional involved so get them to advise the right path)  relaxation techniques - of which controlling breathing is just a small part - can be hugely beneficial and the plan should be to let your daughter understand and take control of her situation.

Reducing other drugs which have a cardiac effect can help like caffeine but becoming able to understand and control the symptoms herself is the way to go and behavioural therapies have a proven evidenced-based track record.

Sounds like you already have the right people involved - so get them to double check anything some "expert" on the Interweb suggested!! :)

Hope all goes well.
sunhuxAuthor Commented:
Possibly EE is a therapy place for me: I have seen a couple of dermatologists in the past for
my severe chronic itch of the groin & the drs were investigating in the direction of fungal
or even the possibility of AIDS till someone on the Net told me it's likely to be eczema which
turned out to be the actual cause of my decades of itch.

Perhaps personal experiences may turn out surprises where health professionals fail: I've
found from Net sharings from other sufferers invaluable experiences.

Besides Propanolol & Clonazepam which reduces the frequency of palpitations & wrist
"pains" (which give rise to the urge to cut wrists), this heart pains did not quite improve
much
Michael-BestCommented:
Sertralin is a SSRI inhibitor
http://en.wikipedia.org/wiki/Sertraline
SSRI Inhibitors are for treating depression caused by a chemical imbalance in the brain, and do not work if the depression is by caused environmental conditions, also they are not a remedy for everyone, but doctors do prescribe them like candy.
SSRI Inhibitors are over prescribed.

The rate of antidepressant use in the USA has increased 400% in the past 20 years
It is estimated that 11% of women take an antidepressant.
Read:
http://www.medscape.com/viewarticle/777622

I have chronic pain from sciatica and was put on a SSRI to reduce my clinical depression caused by my pain. http://en.wikipedia.org/wiki/Fluvoxamine
They did not help and messed with my mind, thus I stopped taking them and feel better using only pain relieving voltaren.

A better medication for panic attacks is Diazepam / Valium.
Panic attacks are when anxiety reaches a bursting point, and Diazepam / Valium suppresses this anxiety in it's early stages.
http://en.wikipedia.org/wiki/Diazepam

Don't take my advice and experience without consulting your own doctor, but do get a second doctor to give you a second opinion on your daughters medications.

I have no experience with Propranolol
http://en.wikipedia.org/wiki/Propranolol 

No Topical Analgesic creams will help with the "heart pain".

Address the "heart pain" as you would for Heartburn:
Use Antacids

Read:
http://en.wikipedia.org/wiki/Heartburn

Hope I have helped.
Become a CompTIA Certified Healthcare IT Tech

This course will help prep you to earn the CompTIA Healthcare IT Technician certification showing that you have the knowledge and skills needed to succeed in installing, managing, and troubleshooting IT systems in medical and clinical settings.

Michael-BestCommented:
Hi, I just remembered your other post :
http://www.experts-exchange.com/Hardware/Misc/Q_28672874.html

Quote from your other post:
"my special-needs autist teen"

Quote from this post:
"My teenage girl had panic attacks"

Please include all relevant information in further questions.

Your daughter is autistic and has panic attacks?  Is this correct?

My nephew has heavy Autism and he was not expected to live long,  his father is a doctor and his mother is a nurse and with their care he is growing up and enjoying life very well.

Autism cannot be treated with drugs, autistic people must be nurtured with love and enthusiasm to help them enjoy life.

Take your daughter to several reputable doctors that do not rely on drugs as the "only solution"

I worked in a children's  autistic care  school for four years and feel for you and your daughter.

Take good care of her.

Regards,
Michael

Experts Exchange Solution brought to you by

Your issues matter to us.

Facing a tech roadblock? Get the help and guidance you need from experienced professionals who care. Ask your question anytime, anywhere, with no hassle.

Start your 7-day free trial
sunhuxAuthor Commented:
My son is the autist (& makes noises/wailings/aggressions which affects family) but it's his NT sis who is the one getting panic attacks.

Hmm I hv some diazepams tho  Clonazepam has similar properties
Michael-BestCommented:
Seems that she needs a holiday away from her stressful life.
Can she go and stay with relatives or at a friends home for a week or two?
Talk to her doctor and get her off SSRI Inhibitors A.S.A.P.
Try just Diazepam if her doctor agrees.
sunhuxAuthor Commented:
Next appointment with the psychiatrist is next Mon.  I think the recent spate of school exams triggered this attack.  

The dr suggests that last resort is for her to stay in hospital where facilities are better n she can be monitored more closely.  I tot of that too since we have the medical insurance
sunhuxAuthor Commented:
Will hv a word with the dr on diazepam as well.  The dr just swapped the ssri with lexapro n the dr advised that the first few days can be trying when the body is adjusting to the new drug.  

Reminded me of the time when another dr who specializes in child autism switched my son fr haloperidol to a newer drug
sunhuxAuthor Commented:
My girl has school mates who suffered such attacks n resort to wrist-cutting too.  In fact one boy who stays nearby n attends a top school who has a single parent mum (n she is depressed herself) got into similar situation n he had to be warded for almost a month.     I think staying with friends or relatives is not a good option
sunhuxAuthor Commented:
Final recommendation from the dr is to be warded only if the child is
self-injuring as the ward has lots of people with very disturbing condition
& is not a nice place to stay

Diazepam is Ok to take if one doesn't mind the sleepy effects it brings
about which I'm currently giving my autist son when he gets 'violent':
kind of sedating him.

Dr says Clonazepam is less sleepy & has similar properties as Diazepam

Thanks very much for the support, guys
☠ MASQ ☠Commented:
No problem, please don't change anything based on what we might say without talking with your kids physicians first.

Take care with any of the benzodiazepines (anything ending with ..epam or ..olam) in older teens as sometimes the sedative effect just depresses their social inhibition and doesn't make them especially sleepy so you end up with someone actually getting more lively but not in a good way!

Hope you continue to get the support you need.
It's more than this solution.Get answers and train to solve all your tech problems - anytime, anywhere.Try it for free Edge Out The Competitionfor your dream job with proven skills and certifications.Get started today Stand Outas the employee with proven skills.Start learning today for free Move Your Career Forwardwith certification training in the latest technologies.Start your trial today
Miscellaneous

From novice to tech pro — start learning today.